belly fat and serostim
May 7, 2008
I am HIV poz and have been on medications since 1999 when I was diagnosed with AIDS. The one constant medication I have been on is Sustiva in combination with Combivir and Trizivir. I am currently on Atripla only. After losing lots of weight and being thin, I put on belly fat and have been very self conscious about it. This past year my doctor had me go on Serostim and it did take off some of the belly fat and I felt good. Then after starting the second three-month trial I experienced joint pains in my right arm and legs, weakness in my legs, and swelling in my fingers. I cut back on the injections and then finally stopped because of the pain and weakness. I have subsequently regained the belly fat.
I have not been to a cosmetic doctor but have been told that this kind of fat can't be removed by liposuction, but I would like to reduce it. Diet and exercise doesn't seem to do it.
Two questions: 1) Will the damage from the Serostim eventually improve or go away and should I not try the Serostim again? 2) Will liposuction or something similar work to remove the fat?
Thanks for your help. I am so self conscious about it.
Response from Dr. Pierone
Hello and thanks for posting.
The side effects from the Serostim should resolve with time. Once the side effects have resolved it may be possible to rechallenge, but it would make sense to start with a very low dose and then gradually build it up. An investigational agent called Tesamorelin has been useful for lipohypertrophy as well and may eventually be approved for this indication.
What about changing or stopping your HIV therapy to lessen this problem?
If the changes are severe, then stopping treatment may be an option. Treatment interruption has fallen out of favor, but some patients are on therapy for many years with normal CD4+ lymphocyte counts and may be able to get off medications for a while. This is not an option for everyone and stopping treatment has to be carefully considered and discussed with your clinician. Aside from stopping, a change to an Isentress-based regimen may be considered, but would not be based on hard data.
Liposuction cannot be done for visceral fat because it is located beneath the abdominal muscles and is interspersed with blood vessels, intestines, and organs. Therapeutic lifestyle modification, diet and exercise should be continued for sure.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- When Did Testing Start For Hepatitis C?
- Hiv Antibody Test 2 Weeks
- Painful Eating With Thrush
- What Type Of Cream Is Good For Using On Shingles?
- What Percentage Of Men Become Infected With Chlamydia And Have No Symptoms?
- What Happens When You Take The Hpv Vaccine But Already Have Genital Warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.